Arizona, 2018

Flash Flooding in Arizona, July 11 to 12, 2018

July 11 to 12, 2018 · NWS PSR · 2 events in 1 county or zone

Isolated to scattered thunderstorms developed across the northwest portion of Maricopa County during the evening hours on July 11th; the stronger storms produced locally heavy rainfall which led to episodes of flash flooding. During the early evening hours, flash flooding occurred just southeast of the town of Wickenburg; significant flooding of streets and washes was reported by local emergency…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated to scattered thunderstorms developed across the northwest portion of Maricopa County during the evening hours on July 11th; the stronger storms produced locally heavy rainfall which led to episodes of flash flooding. During the early evening hours, flash flooding occurred just southeast of the town of Wickenburg; significant flooding of streets and washes was reported by local emergency managers. Later in the evening flash flooding developed across more open country well to the west of Phoenix and north of Interstate 10. Flash flooding closed Eagle Eye Road and resulted in significant flow in Jackrabbit Wash to the north of the town of Tonopah. Some of the flash flooding was evident by looking at Maricopa County Flood Control District stream flow gauges in the area. No accidents or injuries were reported due to the flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 11, 4:48 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 11, 4:48 PM MST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
448 PM MST Wed Jul 11 2018

.SYNOPSIS...
Scattered showers and thunderstorms capable of producing flash
flooding, gusty winds, and small hail are expected this afternoon
and evening over the region. A Flash Flood Watch is in effect
until early Thursday morning for most of south central and
southwest Arizona and southeast California. Monsoon moisture
levels will continue to remain high enough this week to cause
isolated to scattered showers and thunderstorms daily across most
of the region, with chances decreasing for the latter part of the
work week before increasing again later this weekend. Temperatures
will remain near to slightly below normal into next week.

&&

.DISCUSSION...
Scattered showers and thunderstorms are ongoing across south
central Arizona including the Phoenix metro along with portions of
Riverside and northern Imperial Counties in southeast California.
The first area is associated with the larger-scale inverted
trough that triggered convection over La Paz County earlier today
and is continuing to move westward into southeast California,
while the second area is northwest of a weakening/dissipating MCV
feature that is currently over southeast Arizona. Although we
will continue to see some gusty winds up to 50 mph and blowing
dust with these storms, locally heavy rainfall continues to be the
greatest threat and should be the only one that extends into the
evening hours. Precipitable water values continue to be in the
1.5-1.9 inch range across the region, with a modest decrease
evident towards the higher terrain north and east of Phoenix.
Storm motions to the west have been a bit faster than expected
over southeast California where DCAPE values are closer to 1000
J/kg and outflows have been a bit stronger. However, they have not
been fast enough to keep rainfall totals down due to the efficient
rain rates falling from these storms, so we have extended the
Flash Flood Watch into our Riverside County zones and a small
portion of northern Imperial County that includes zone 564.

Storm motions over south central Arizona continue remain below 10
mph due to very weak shear and steering flow with DCAPE values
generally remaining below 700 J/kg (low enough to help slow down
outflow propagation, but enough to trigger new cells and kick up
some dust). Although hi-res models continue to show quite a bit
of variability in how convection will evolve today, the broader
ensemble is trending towards ending convection for most areas
during the early evening hours. This seems fairly reasonable due
to the lack of strong outflows from convection north of Phoenix
which is limiting the strength and coverage of convection, but we
still anticipate convection currently moving north through the I-8
corridor to hold together and/or trigger outflows that help
increase convective coverage over the Phoenix metro in the next
few hours. There are still a few hi-res model runs showing
convection may continue over the lower deserts including Phoenix
and possibly the higher terrain north and east of Phoenix, but the
MCV feature that appears to be dissipating over the higher
terrain of southeastern Arizona makes this less likely. We will
just have to watch out for another MCV developing from our ongoing
convection, which would really be the only reason the flash flood
threat would continue deeper into the late evening and overnight
hours. For now, we will continue to maintain the Flash Flood Watch
through 2 am tonight just in case a new MCV is able to develop.

We should see at least a slight decrease in convective activity
tomorrow across the region as the inverted trough finally pushes
west of the CWA and the atmosphere becomes a bit more worked over
from today's convection. Assuming a new MCV does not materialize,
larger-scale dynamics and vorticity advection should be much
weaker tomorrow, so the excessive rainfall threat should be much
less tomorrow. However, now that deep monsoon moisture is in
place, we will have a threat for mainly afternoon/evening showers
and storms in the area each day until that moisture substantially
decreases, especially over south-central Arizona. Model guidance
is in pretty good agreement that convective coverage should
decrease even more on Friday as precipitable water values fall
closer to 1.2-1.5 inches without a clear trigger for convection
aside from terrain and daytime heating. The upper high becomes
somewhat ill-defined and centered off to our northwest, with weak
low/mid level steering flow from the southwest. Friday and
Saturday should be the warmest days with highs in the lower to mid
100s over the Phoenix metro and upper 100s over the lower deserts
of southwest Arizona and southeast California.

More favorable monsoon conditions to return later this weekend at
some point between Saturday and Monday as another easterly wave
from the Gulf of Mexico pushes west into northern Mexico and the
Desert Southwest to bring increasing moisture and upper-level
support for convection. In addition, the upper high will set up
to our northwest in the vicinity of southern Nevada and steering
flow will strengthen out of the northeast which is a favorable
direction to bring high terrain storms into the deserts. Our
current forecast favors the ECMWF which shows a more pronounced
wave, though there is still considerably uncertainty in the timing
and potential strength of a such a wave at this time. As moisture
increases, high temps start to trend back down slightly on Sunday
and Monday before increasing by the middle of next week once the
wave has moved west of the region.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Expect light to moderate winds favoring alternating periods of
southwest to southeast near 6-12kt with thunderstorms in the
vicinity. Periodic outflows from the storms will produce occasional
gusts up to 18-25kt and slightly reduced slant range visibilities
near 5SM in lofted blowing dust. Skies will be partly cloudy with
BKN low-mid level decks from 8-15Kft.

Southeast California/Southwest Arizona including KIPL and KBLH:

Expect periodic chances of thunderstorms and rain showers through
tonight. Moderate winds will favor the southeast to southwest at the
TAF sites. Wind gusts of 22-25kt can also be expected closer to
storms. Expect SCT-BKN cloud decks from 8-15kft.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Thursday: Low grade monsoon conditions will
exist Friday and possibly Saturday as drier air moves over the
region. During this period, afternoon thunderstorms will mainly be
confined to the higher terrain north and east of Phoenix, but we
cannot completely rule out a few storms making their way to the
lower elevations of south-central Arizona. Despite the drier air,
overnight recoveries will still be fair to good while daytime
humidity minimums will be at or above 15-20%. More moist air works
its way into the region on Sunday and looks to stick around
through early next week bringing a possible uptick in afternoon
convection. Winds will remain light throughout our extended period
except near thunderstorms where gusty and erratic winds can be
expected.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters may be needed late this afternoon and evening.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 2 AM MST Thursday for AZZ531-533-534-537-
     538-540>563.

CA...Flash Flood Watch until 2 AM PDT Thursday for CAZ560-561-564-568-
     570.

&&

DISCUSSION...Hopper/CB
AVIATION...Sawtelle
FIRE WEATHER...Wilson

In the hours before

Local storm report, Jul 11, 5:48 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
548 PM MST WED JUL 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     FLASH FLOOD      4 NNW AK-CHIN VILLAGE   33.08N 112.12W
07/11/2018                   PINAL              AZ   DEPT OF HIGHWAYS

            ADOT REPORTS FLOODING ON STATE ROUTE 238,
            EW-BOUND FROM MILE POST 40.0, 4.0 MILES WEST
            OF SR 347 TO MILE POST 24.0.

&&

BH
Local storm report, Jul 11, 5:56 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
556 PM MST WED JUL 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     FLOOD            3 ENE GLENDALE          33.55N 112.14W
07/11/2018                   MARICOPA           AZ   TRAINED SPOTTER

            SPOTTER'S RAIN GAUGE FILLED OVER THE 1" MARK
            OVER A 30 MINUTE PERIOD.

&&

TD
Local storm report, Jul 11, 6:01 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
601 PM MST WED JUL 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     FLOOD            3 E GLENDALE            33.55N 112.14W
07/11/2018                   MARICOPA           AZ   TRAINED SPOTTER

            SPOTTER MEASURED 0.81" OF RAINFALL IN A 15
            MINUTE PERIOD.

&&

TD
Special weather statement, Jul 11, 6:04 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
604 PM MST WED JUL 11 2018

AZZ531-533-120130-
Kofa AZ-Central La Paz AZ-
604 PM MST WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND
NORTHEASTERN YUMA COUNTIES UNTIL 630 PM MST...

At 604 PM MST, Doppler radar was tracking a strong thunderstorm 19
miles east of Kofa Wildlife Refuge, or 45 miles west of Tonopah,
moving north at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central La Paz
and northeastern Yuma Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3331 11359 3331 11381 3358 11386 3357 11353
TIME...MOT...LOC 0104Z 181DEG 8KT 3339 11370

CK
Special weather statement, Jul 11, 6:06 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
606 PM MST WED JUL 11 2018

AZZ537-541-542-544-546-120145-
Scottsdale/Paradise Valley AZ-Cave Creek/New River AZ-
Northwest Valley AZ-Deer Valley AZ-North Phoenix/Glendale AZ-
606 PM MST WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 645 PM
MST...

At 606 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Peoria to Deer Valley Airport. Movement
was north at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Phoenix, Glendale, Scottsdale, Peoria, Sun City West, Sun City, New
River, Cave Creek, Carefree, Deer Valley Airport, Arrowhead Mall,
Desert Ridge Marketplace, Lake Pleasant, Vistancia and Anthem.

This includes the following highways...
AZ Interstate 17 between mile markers 211 and 228.
AZ Route 51 between mile markers 9 and 15.
AZ Route 101 between mile markers 15 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3383 11189 3382 11188 3381 11188 3356 11198
      3367 11238 3389 11236
TIME...MOT...LOC 0106Z 174DEG 14KT 3374 11228 3367 11208

CK
Special weather statement, Jul 11, 6:18 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
618 PM MST WED JUL 11 2018

AZZ533-534-537-538-120200-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
Northwest Valley AZ-
618 PM MST WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 700 PM MST...

At 617 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles southeast of Vicksburg Junction to
near Tonopah. Movement was north at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Tonopah, Wintersburg and Salome.

This includes AZ Interstate 10 between mile markers 56 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3376 11357 3375 11261 3340 11284 3342 11363
TIME...MOT...LOC 0117Z 199DEG 15KT 3348 11353 3347 11291

CK

The radar

The Phoenix radar (KIWA), 123 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Maricopa

When
July 11, 6:30 PM MST to 9:30 PM MST
Where
Maricopa County, 0.9 mi SE of Wickenburg to 4.73 mi S of Wickenburg Muni Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.960, -112.720

Scattered thunderstorms occurred over the far northern portion of Maricopa County, near and to the south of Wickenburg, during the evening hours on July 11th. The stronger storms produced very heavy rain with peak rain rates in excess of one inch per hour. The heavy rain led to flash flooding near and southeast of Wickenburg. Maricopa County Flood Control District gauges reported upwards of one inch of rain within one hour or less near Wickenburg and at 1915MST local emergency managers reported that flash flooding was imminent or occurring in Calamity Wash and the surrounding area. Severe street flooding in the area was also imminent. A Flash Flood Warning was issued for the area near and south of Wickenburg at 1830MST and it remained in effect until 2130MST.

Flash Flood, Maricopa

When
July 11, 10:30 PM MST to July 12, 2:00 AM MST
Where
Maricopa County, 21.47 mi S of Gladden to 17.71 mi S of Gladden
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.590, -113.315

Scattered thunderstorms developed across the western portions of Maricopa County during the evening hours on July 11th; some of the storms generated locally heavy rains which caused washes in the area to begin to flow fast. Even though the heavy rain tapered off during the middle to late evening hours, the total accumulations eventually led to significant flow in the Tiger Wash over far western Maricopa County. At 2300MST the Department of Highways personnel indicated that Eagle Eye Road was closed due to the flow in the Tiger Wash. The depth of flow at the road was estimated to be greater than 2 feet deep. Depth of flow was estimated from a local Maricopa County streamflow gauge. A Flash Flood Warning was issued at 2306MST for the area and it remained in effect through 0200MST the following morning.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758891, 758895.